Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 29, NWS Columbia, SC

April 14, 2007Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 14, 2007, 9:04 PM EDT for Newberry County, South Carolina. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2007, 9:04 PM EDT (01:04 UTC)
Expired
Apr 14, 2007, 9:30 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Newberry County, SC

The radar

The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:10 PM EDTTSTM WND DMGWhitmire, SCNUMEROUS TREES DOWN IN WHITMIRE. REPORTED BY THE NEWBERRY SHERIFF.
Apr 14, 9:10 PM EDTHAIL 0.88Whitmire, SCPUBLIC REPORTED NICKEL SIZE HAIL AT A CONVENIENCE STORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2007-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2007-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 150104
SVRCAE
SCC071-150130-
/O.NEW.KCAE.SV.W.0029.070415T0104Z-070415T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
904 PM EDT SAT APR 14 2007

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 930 PM EDT

* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF WHITMIRE...OR ABOUT 9 MILES NORTHWEST OF NEWBERRY...
  AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3435 8179 3432 8158 3446 8150 3453 8164

$$
DCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:03 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 14, 9:03 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
903 PM EDT SAT APR 14 2007

.SYNOPSIS...
A STRONG STORM SYSTEM APPROACHING FROM THE DEEP SOUTH, WILL MOVE
INTO THE AREA TONIGHT BRINGING THUNDERSTORMS WITH IT. THE SYSTEM
WILL INTENSIFY AS IT LIFTS OUT TO THE NORTHEAST, RESULTING IN
BREEZY, COOL AND DRY CONDITIONS SUNDAY AFTERNOON INTO MONDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
LOW PRESSURE WILL CONTINUE TO MARCH ACROSS THE GULF COAST THIS
EVENING WITH A LINE OF STRONG THUNDERSTORMS. CLOUDS WILL CONTINUE
TO INCREASE AS LOW LEVEL MOISTURE INCREASES AND CIRRUS BLOW OFF
FROM THE THUNDERSTORMS MOVES EASTWARD. WINDS THIS EVENING WILL
CONTINUE TO INCREASE AS THE PRESSURE GRADIENT TIGHTENS OVER THE
AREA WITH GUSTS TO 20 MPH BY 10 PM.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH MONDAY NIGHT/...
STRONG STORM SYSTEM WILL ROLL INTO THE AREA BY MIDNIGHT WITH
THUNDERSTORMS THROUGH MUCH OF THE NIGHT. WINDS WILL INCREASE
TONIGHT WITH THE 850 MB JET REACHING 60 KNOTS AT 06Z AND A 120KT
JET ALSO PASSING OVER THE AREA. WITH THE COLD FRONT PROVIDING
PLENTY OF LIFT AND THE WINDS SUPPLYING THE DIVERGENCE ALOFT THE
STAGE WILL BE SET FOR STRONG THUNDERSTORMS. THESE THUNDERSTORMS
HAVE SEVERAL CONCERNS...POTENTIAL FOR DAMAGING WINDS AND AMOUNT
OF PRECIPITATION. WITH THE STRONG WINDS ALOFT AND THE MIXING WITH
THE THUNDERSTORMS WILL EXPECT SOME ISOLATED THUNDERSTORMS GUSTS
ABOVE 50 MPH. BEST DYNAMICS AND POTENTIAL FOR SEVERE THUNDERSTORMS
WILL BE BETWEEN MIDNIGHT AND 6 AM.

SUNDAY AND SUNDAY NIGHT THE SYSTEM WILL MOVE NORTHEASTWARD UP THE
ATLANTIC COAST. THIS WILL RESULT IN A CHANCE OF THUNDERSTORMS
DURING THE MORNING HOURS WITH A CHANCE OF RAIN SHOWERS IN THE
AFTERNOON. WINDS WILL REMAIN STRONG AND GUSTY AS THE GRADIENT WILL
REMAIN TIGHT AND COLD AIR ADVECTION WILL KEEP THINGS MIXED. SUNDAY
NIGHT THE REMAINING MOISTURE OF THE SYSTEM WILL PULL NORTHWARD
WITH THE CHANCES OF PRECIPITATION ENDING.

MONDAY AND MONDAY NIGHT HIGH PRESSURE WILL BE IN CONTROL OF THE
AREA WITH TEMPERATURES SLOWLY INCREASING TOWARD THE LOWER 70S.
WINDS WILL REMAIN BREEZY AS THE GRADIENT OVER THE REGION REMAINS
FAIRLY TIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
VERY FEW CHANGES MADE TO THE LONG TERM AS THE FOCUS WAS ON THE
POTENTIAL FOR THUNDERSTORMS TONIGHT AND SUNDAY. MODELS REMAIN IN
GOOD AGREEMENT WITH ANOTHER WEAK LOW PRESSURE SYSTEM MOVING INTO
THE REGION FOR WEDNESDAY AND WEDNESDAY NIGHT. HIGH PRESSURE WILL
BUILDING BEHIND THE LOW WITH TEMPERATURES SLOWLY REBOUNDING TOWARD
NORMAL.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
00Z-06Z...STRONG COLD FRONT APPROACHES FROM THE WEST. CONDITIONS
BECOMING MVFR FOR CIGS NEAR 3 THOUSAND FT. VSBYS GENERALLY 7 MILES
BUT COULD LOWER TO 4-5 MILES IN SHOWERS AND THUNDERSTORMS.

06Z-10Z...COLD FRONT JUST WEST OF AREA WITH STRONG ENVIRONMENTAL
WINDS 60-65 KT AT 5 THOUSAND FT. STRONG WIND SHEAR.  CONDITIONS
BECOMING MARGINAL IFR FOR CIGS NEAR 1 THOUSAND FT AND VSBYS 2-3
MILES IN SHOWERS AND THUNDERSTORMS. HEAVY RAIN MAY LOWER VSBYS
BELOW 1 MILE.

10Z-14Z...COLD FRONT MOVES THROUGH AND TAKES THREAT OF SEVERE
STORMS AWAY. MVFR CONDITIONS REMAIN FOR CIGS NEAR 3 THOUSAND FT.
VSBYS GENERALLY 7 MILES BUT A FEW SHOWERS ARE POSSIBLE THAT MAY
REDUCE VSBYS TO 5-6 MILES.

14Z-00Z UPPER END MVFR CEILINGS AT 3KFT. SURFACE WINDS WILL BE
STRONG...WITH SUSTAINED 20 KNOTS...AND GUSTS TO 30 KNOTS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 10 PM EDT SUNDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 10 PM EDT SUNDAY FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Apr 14, 4:29 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT SAT APR 14 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1058 PM EDT SAT APR 14 2007

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EDT SUNDAY...
...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT.
DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE
POSSIBLE WITH THESE STORMS AS THEY MOVE THROUGH TONIGHT. ALONG
WITH THE SEVERE THREAT...HEAVY RAINS WILL ALSO BE POSSIBLE
OVERNIGHT WITH THE STORMS. RAINFALL AMOUNTS OF 2 TO 3 INCHES IN
THUNDERSTORMS MAY OCCUR.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE TONIGHT AND INTO
SUNDAY MORNING.

In the hours before

Local storm report, Apr 14, 7:40 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
740 PM EDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             GROVETOWN               33.45N 82.20W
04/14/2007  E0.75 INCH       COLUMBIA           GA   AMATEUR RADIO

            REPORTED BY SKYWARN NETWORK.

&&

FPW
Local storm report, Apr 14, 8:06 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
806 PM EDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             GROVETOWN               33.45N 82.20W
04/14/2007  E0.88 INCH       COLUMBIA           GA   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL.

&&

FPW
Local storm report, Apr 14, 8:23 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
823 PM EDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     GROVETOWN               33.45N 82.20W
04/14/2007                   COLUMBIA           GA   BROADCAST MEDIA

            NUMEROUS TREES DOWN IN THE GROVETOWN AREA...ALSO AT THE
            INTERSECTION OF WRIGHTSBORO ROAD AND INTERSTATE 20.

&&

FPW
Local storm report, Apr 14, 8:32 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
832 PM EDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     2 NW EDGEFIELD          33.81N 81.96W
04/14/2007                   EDGEFIELD          SC   LAW ENFORCEMENT

            1 TREE DOWN ON PLUM BRANCH RD. REPORTED BY EDGEFIELD
            SHERIFF.

&&

FPW
Local storm report, Apr 14, 8:45 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     8 W SALUDA              34.00N 81.91W
04/14/2007                   SALUDA             SC   LAW ENFORCEMENT

            TREES DOWN AND A ROOF BLOWN OFF A CHICKEN HOUSE REPORTED
            ON HIGHWAY 178.

&&

FPW

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:13 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda32 min
Apr 14, 8:34 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda26 min
Apr 15, 3:21 AM EDTSevere Thunderstorm WarningCAEBarnwell39 min
Apr 15, 3:32 AM EDTWind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more20 hr
Apr 15, 3:53 AM EDTSevere Thunderstorm WarningCAEBarnwell52 min
Apr 15, 4:30 AM EDTSevere Thunderstorm WarningCAEBamberg45 min
Apr 15, 7:49 AM EDTTornado WarningCAEBamberg26 min
Apr 15, 8:10 AM EDTTornado WarningCAEBamberg35 min
Apr 15, 8:16 AM EDTTornado WarningCAESumter29 min
Apr 15, 8:31 AM EDTTornado WarningCAEOrangeburg29 min
Apr 15, 8:42 AM EDTTornado WarningCAELee, Sumter33 min
Apr 15, 9:08 AM EDTTornado WarningCAEOrangeburg37 min
Apr 15, 9:49 AM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg26 min
Apr 15, 10:07 AM EDTSevere Thunderstorm WarningCAEClarendon23 min
Apr 15, 3:48 PM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more29 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.